On average, 136 Americans die every day from an opioid overdose (CDC, 2021). In Massachusetts, there were 2,234 confirmed deaths in the year 2021 (MDPH Data Brief, 2022).
Overdose deaths are preventable, and can be prevented by laypeople.
Detection systems are increasingly identifying a non-opioid tranquilizer called xylazine in street drug samples from Massachusetts. The presence of xylazine in the street drug supply concerns public health officials. The tranquilizer contributes to oversedation and increases the risk of injury and fatal overdose. We're asking healthcare providers, outreach workers, and the general public to be vigilant. Check for signs of an overdose where xylazine may be involved.
Please call 911 if someone is experiencing an overdose. You can call 311 if someone needs services related to substance use issues. Our full advisory about xylazine is available online. We also created a print flyer.
Naloxone is more commonly known as Narcan. It has been credited with reversing nearly 1,124 overdoses in Boston from October 2016 to May 2017. The City offers education and training to:
- opioid users
- their families, and
- community partners that work or may come into contact with people at risk of overdosing.
When receiving this training, participants will learn:
- about the importance of calling 9-1-1 in the event of an overdose
- how to perform rescue breathing
- how to administer nasal Narcan, and
- about the various treatment options that exist for opioid users.
Those looking to carry Narcan rescue kits can obtain them in the following three ways:
- Access through the Pharmacy via Statewide Standing Order. Go to your local pharmacy and request a Narcan Rescue Kit.
- Obtain a prescription from your doctor.
- Attend and complete an overdose prevention training (limited supply available.)
- If you are a community program serving people who use drugs you can apply for access to discounted naloxone and fentanyl test strips through BSAS:
Identifying an overdose and using Narcan (Naloxone)
Opioid overdoses are reversible and using Narcan is simple, but it must be available at the right time to someone who knows how to use it.
Como Identificar un sobredosis y Como Usar Naloxona (Narcan) - Espanol
Es importante saber como usar naloxona y todos tienen un riesgo de un sobredosis si usan drogas. Mira el video para aprender mas.